Thirty-nine percent of the sample population reported allergies to at least one drug. Most of the reported allergies to -lactams and sulfonamides were determined to be true allergic reactions, in which that drug or drug class should be avoided unless no other alternatives exist. Although almost half the reported allergies to -lactams could not be ruled out, these patients might be able to receive the drug without further reactions noted. Most of the reported allergies to opioid narcotics were determined to be intolerance of the drug. -lactams, especially piperacillin-tazobactam and ampicillin, were the most commonly reported agents involved in the medication errors evaluated. Finally, the primary factor contributing to these medication errors was physicians not reviewing the patient's allergy history when entering drug orders.One limitation for this study was sample size. The study population may not have been large enough to detect the reactions that would be expected to occur on a rare basis, although type I hypersensitivity was noted in 2 (7%) of 30 patients reporting allergies to -lactams. Another limitation may be recall errors by the patient. Finally, there was a delay in contacting the physician after a medication error that involved drug allergies (usually 1-2 days).
Findings from this project were consistent with what is often reported in the literature, with few exceptions. Of particular interest were the reported allergies to -lactams that occurred so long ago that it was difficult to determine clinical significance. In addition, the onset time of allergies to sulfonamides was in conflict with what is typically reported.[3,13] The results of this project suggest that most of the reported allergic reactions to -lactams and sulfonamides were true allergies, whereas those reported to opioid narcotics were not. Although hypersensitivity reactions to drugs such as -lactams occur at a relatively low rate, the potential effect can be life threatening and even fatal.
Previous efforts at our institution to decrease the likelihood of a patient with an allergy to penicillin receiving a drug such as piperacillin-tazobactam were aimed at ensuring that prescribers were familiar with the drug as a penicillin derivative. Contrary to our initial assessment, prescribers were familiar with the source of the drug, as evidenced by a steady rate of reported (prevented) medication errors. However, this assessment indicates that prescribers are not reviewing the patients' medical charts for allergies before entering drug orders. This has prompted our institution to implement a mandatory allergy profile in our computer system that would notify prescribers of patient allergies before order entry.
Presented in part at the 32nd Southeastern Residency Conference, Athens, Georgia, April 28, 2001.
Address reprint requests to T. Aaron Jones, Pharm.D., 619 South 19th Street, JT1720, Birmingham, AL 35249; email: firstname.lastname@example.org.
Pharmacotherapy. 2003;23(7) © 2003 Pharmacotherapy Publications
Copyright © 1999, Pharmacotherapy Publications, Inc., All rights reserved.
Cite this: Assessment of Medication Errors That Involved Drug Allergies at a University Hospital - Medscape - Jul 01, 2003.